Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Blacksburg, VA

July 7, 2008Franklin County, Roanoke County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 7, 2008, 1:36 PM EDT for Franklin County, Roanoke County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 1:36 PM EDT (17:36 UTC)
Expired
Jul 7, 2008, 3:54 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 071737
FFWRNK
VAC067-161-072330-
/O.NEW.KRNK.FF.W.0035.080707T1736Z-080707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 730 PM EDT.

* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A STATIONARY THUNDERSTORM OVER THE WARNED 
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE   
  MOUNTAIN...POAGES MILL AND CAVE SPRING.

THERE HAS BEEN RAINFALL OF UP TO 2 INCHES...AND ADDITIONAL RAINFALL 
AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3722 7990 3724 7985 3712 7986 3711 8012
      3712 8013 3724 8005

$$

JJ
3 follow-up statements
000 
WGUS71 KRNK 071816
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT MON JUL 7 2008

VAC067-161-072330-
/O.CON.KRNK.FF.W.0035.000000T0000Z-080707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-ROANOKE VA-
212 PM EDT MON JUL 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN ROANOKE AND NORTHWESTERN FRANKLIN COUNTIES...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM WITH VERY HEAVY RAINFALL WAS NOW MOVING TO THE EAST. 
RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN...WITH THE 
HEAVIEST ALONG BACK CREEK IN THE POAGES MILL AREA. BACK CREEK...AND 
ESPECIALLY ANY SMALL FEEDER CREEKS ALONG BACK CREEK...WILL LIKELY 
FLOOD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE 
MOUNTAIN...POAGES MILL...STARKEY AND CLEARBROOK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3722 7990 3724 7985 3712 7986 3711 8012
      3712 8013 3724 8005

$$

JJ
000 
WGUS71 KRNK 071921
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT MON JUL 7 2008

VAC067-161-072330-
/O.CON.KRNK.FF.W.0035.000000T0000Z-080707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-ROANOKE VA-
316 PM EDT MON JUL 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN ROANOKE AND NORTHWESTERN FRANKLIN COUNTIES...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED OVER THE WARNED AREA. THERE HAVE BEEN NO REPORTS OF 
FLOODING IN THE AREA. HOWEVER...THERE WERE MORE THUNDERSTORMS JUST 
ENTERING WESTERN ROANOKE COUNTY...AND THESE MAY BRING ADDITIONAL 
HEAVY RAIN TO THE WARNED AREA THROUGH 430 PM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POAGES 
MILL...STARKEY AND CLEARBROOK.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3722 7990 3724 7985 3712 7986 3711 8012
      3712 8013 3724 8005

$$
000 
WGUS71 KRNK 071954
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT MON JUL 7 2008

VAC067-161-072002-
/O.CAN.KRNK.FF.W.0035.000000T0000Z-080707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-ROANOKE VA-
352 PM EDT MON JUL 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
ROANOKE AND NORTHWESTERN FRANKLIN COUNTIES...

AT 350 PM...RADAR INDICATED THAT A SECOND CLUSTER OF THUNDERSTORMS 
WITH HEAVY RAIN IS PASSING NORTH OF THE WARNED AREA. SINCE NO 
FLOODING WAS REPORTED FROM THE HEAVY RAIN BETWEEN 130 AND 230 PM  
THIS AFTERNOON...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3722 7990 3724 7985 3712 7986 3711 8012
      3712 8013 3724 8005

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:20 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 7, 11:20 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT MON JUL 7 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW
DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL
REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODIFIED 12Z SOUNDINGS FROM RNK AND GSO SHOW MODERATE INSTABILITY
AGAIN THIS AFTERNOON WITH CAPES FROM AROUND 1500 J/KG...TO POSSIBLY
2500 IN THE PIEDMONT. WITH UPPER LOW RIGHT OVER THE
AREA...STEERING WINDS WILL BE VERY WEAK...SO STORM MOTION WILL BE
SLOWLY EASTWARD. IN ADDITION...PROPAGATION VECTORS ARE ALSO VERY
WEAK AND ERRATIC AS WOULD BE EXPECTED WITH AN UPPER LOW OVER THE
AREA....SO ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR
VERY HEAVY DOWNPOURS. AT LEAST THE PW ATS ARE NOT ELEVATED- JUST
PRONGED TO BE AROUND 1.4 OR 1.5 THIS AFTERNOON...NEAR NORMAL FOR
JULY. FFG IS ALSO QUITE HIGH EXCEPT IN THE ISOLATED LOCATIONS
WHERE WE HAVE HAD HEAVY DOWNPOURS PAST FEW DAYS. WILL KEEP MENTION
IN THE WHO- JUST ADDED IT TO THE WEATHER FOR THIS AFTERNOON INTO
THIS EVENING. A FEW OF THE STORMS PAST FEW DAYS HAVE BEEN STRONG
ENOUGH TO HAVE WET MICRO BURSTS AND IN ADDITION...OUR MID LEVEL
AIRMASS TODAY IS DRIER THAN PAST FEW DAYS...SO I WILL ADD IN GUSTY
WINDS TO THE WEATHER GRIDS. I EXPECT A FEW OF THE STORMS LATE THIS
AFTERNOON AND EARLY EVENING TO HAVE STRONG POSSIBLY DAMAGING
WINDS...SO WILL ADD TO THE HWO. I RAISED POPS A BIT- LOOKS LIKE
THE BEST LOW LEVEL CONVERGENCE/FORCING OCCURS IN THE MTNS EARLY
AFTERNOON...AND THEN SHIFTS EAST INTO THE FOOTHILL AND PIEDMONT
LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT POPS TO CHC...BU T
RAISED TO 50 PCT IN MOST OF THE FOOTHILLS AND PIEDMONT. WILL WORD
AS SCATTERED RATHER THAN CHC. FCST MAX TEMPS LOOK IN LINE WITH
12Z SOUNDINGS...SO WILL MAKE ONLY MINOR CHANGES TO TEMPS.

NOT MUCH CHANGE IN THE SYNOPTIC PATTERN THE NEXT TWO DAYS AS THE
UPPER LOW OVER THE EASTERN OH VALLEY DRIFTS EVER SO SLOWLY TO THE
EAST. THE UPPER LOW FINALLY REACHES A POSITION ALONG THE EASTERN
SEABOARD BY EARLY WEDNESDAY ACCORDING TO ALL THE MAJOR MODELS.
SENSIBLE WEATHER WILL BE DRIVEN PRIMARILY BY SUB SYNOPTIC FEATURES
SUCH AS OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. SURFACE
DEWPOINTS RANGE FROM ABOUT 60 TO 70 DEGREES PROVIDING PLENTY OF
MOISTURE FOR ANY STORMS THAT DO DEVELOP...WITH THE ABUNDANT
MOISTURE...DECENT LOW-LEVEL LAPSE RATES AND INSTABILITY SOME STORMS
COULD REACH SEVERE CRITERIA ALTHOUGH SPC SEEMS TO HAVE DISCOUNTED
THE LIKELIHOOD OMITTING EVEN A SEE TEXT FOR TODAY. ISOLATED HEAVY
RAINFALL STILL A POSSIBILITY WITH PWATS RANGING FROM 1.25 TO 1.50
INCHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AREA REMAINS IN A SEE TEXT OUTLOOK FROM SPC FOR DAY 2 AS UPPER
TROUGH AXIS PIVOTS SLOWLY ACROSS THE AREA AND WIND SHEAR PARAMETERS
BECOME SLIGHTLY MORE FAVORABLE. SB CAPES TUE AFTERNOON FORECAST TO
REACH ANYWHERE FROM 1000 TO 2000 J/KG ACROSS THE CWA SO STORMS
COULD APPROACH SEVERE. LITTLE CHANGE IN AVAILABLE MOISTURE ALSO
SUGGESTS THAT POCKETS OF HEAVY RAINFALL AGAIN POSSIBLE TUESDAY
AFTERNOON.

TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST
WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S.
DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS
EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE
MOUNTAINS TO 90 IN THE PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WITH LITTLE UPPER LEVEL SUPPORT AND A WEST TO EAST ORIENTATION OF
FRONT...THE BOUNDARY WILL LIKELY ARRIVE AT LEAST 6 HRS SLOWER THAN
MODELS...WHICH IS A TYPICAL BIAS. WITH DOWNSLOPING
FLOW...SHWS/TSTORMS MAY TAKE A LITTLE LONGER TO MAKE IT ACROSS THE
BLUE RIDGE...AND MORE SUNSHINE IN THOSE PARTS COULD ALLOW STRONGER
STORMS TO FIRE THERE LATE PM AND EARLY EVENING. WENT A FEW DEGREES
ABV GUIDANCE ON MAX WED AND MIN THURS MORNING.

A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY
NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS.
HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL
FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY
NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND
TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY.
THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL
BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS
TIME.

DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER
NEAR NORMAL THROUGH NEXT WEEKEND.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
BRIEF PERIOD OF IFR OR MVFR EARLY THIS MORNING WILL YIELD TO IFR
DURING THE DAY. SCATTERED SHOWERS IN THE FORECAST AGAIN TODAY BUT
DIFFICULT TO PINPOINT SO INCLUDED CB IN CLOUD GROUPS DURING THE
AFTERNOON AT ALL TAF SITES. BRIEF VSBY/CIG RESTRICTIONS POSSIBLE
IN ANY STORMS THAT DO FORM. VARIABLE FOG AND BR BY EALRY MORNING
TUESDAY AGAIN

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY.

COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.

&&

.HYDROLOGY...
SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY
VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4
INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED
FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES
AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE
AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT
SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER
CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY
AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER
THE DISCUSSION ABOVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/PC
NEAR TERM...JJ/PC
SHORT TERM...PC
LONG TERM...KM/RCS
AVIATION...KM/PC
HYDROLOGY...
Hazardous weather outlook, Jul 7, 6:01 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EDT MON JUL 7 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
601 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY ACROSS MUCH OF
THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 12:05 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT MON JUL 7 2008

VAZ012-013-015-016-071700-
GRAYSON VA-WYTHE VA-PULASKI VA-CARROLL VA-
1205 PM EDT MON JUL 7 2008

...STRONG STORMS MOVING THROUGH THE AREA...

AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MAX
MEADOWS TO FRIES...MOVING EAST AT 12 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...BYLLESBY AT 1210 PM EDT...GRAHAMS FORGE
AT 1215 PM EDT...GALAX CITY AT 1225 PM EDT...PATTERSON...WOODLAWN AT
1245 PM EDT...SYLVATUS...ALLISONIA AT 1250 PM EDT...HILLSVILLE AT 100
PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
Special weather statement, Jul 7, 12:26 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT MON JUL 7 2008

VAZ012-013-015-016-071730-
GRAYSON VA-WYTHE VA-PULASKI VA-CARROLL VA-
1226 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 1226 PM EDT...HEAVY RAIN WAS FALLING FROM A LINE OF THUNDERSTORMS
EXTENDING FROM 8 MILES SOUTH OF MAX MEADOWS TO IVANHOE...TO FRIES.
THE STORMS WERE MOVING SLOWLY EASTWARD. RADAR ESTIMATED RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 12:33 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT MON JUL 7 2008

WVZ045-071730-
GREENBRIER WV-
1233 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES NORTHWEST OF
LEONARD...THAT WERE NEARLY STATIONARY. RADAR ESTIMATED RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 12:47 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 7 2008

WVZ042-071745-
MERCER WV-
1247 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAINFALL...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF PRINCETON...OR ABOUT OVER
OAKVALE...MOVING EAST AT 3 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF
OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY THOSE AREAS THAT
SAW HEAVY RAIN YESTERDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 1:03 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT MON JUL 7 2008

VAZ010>014-017-WVZ042-044-071800-
WYTHE VA-FLOYD VA-PULASKI VA-BLAND VA-GILES VA-MERCER WV-MONROE WV-
MONTGOMERY VA-
103 PM EDT MON JUL 7 2008

...THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY WINDS...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
NARROWS TO ALLISONIA...MOVING NORTHEAST AT 16 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...THESSALIA...GLEN LYN AT 110 PM EDT...
RICH CREEK...NARROWS AT 115 PM EDT...PETERSTOWN...DUBLIN AT 120 PM
EDT...POPLAR HILL AT 125 PM EDT...CLAYTOR LAKE STATE PARK...
PEARISBURG AT 130 PM EDT...CLAYTOR DAM AT 140 PM EDT...

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AND WIND GUSTS TO
40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jul 7, 1:12 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON JUL 7 2008

VAZ022-071815-
ROANOKE VA-
112 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORM IS PRODUCING HEAVY RAIN...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BOONES MILL...OR ABOUT 3
MILES SOUTHEAST OF POAGES MILL...MOVING SOUTH AT 4 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...SOUTHERN ROANOKE.

EXPECT RAINFALL AMOUNTS OF TWO INCHES THROUGH 2:15 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:55 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick65 min
Jul 7, 1:19 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford56 min
Jul 7, 1:32 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke58 min
Jul 7, 1:36 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig54 min
Jul 7, 1:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd41 min
Jul 7, 1:59 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick61 min
Jul 7, 2:20 PM EDTFlash Flood WarningRNKFloyd, Franklin, Patrick2 hr
Jul 7, 2:24 PM EDTSevere Thunderstorm WarningRNKFloyd66 min
Jul 7, 2:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin62 min
Jul 7, 2:36 PM EDTSevere Thunderstorm WarningRNKCraig54 min
Jul 7, 2:43 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge34 min
Jul 7, 3:06 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin54 min
Jul 7, 3:15 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem60 min
Jul 7, 3:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista87 min
Jul 7, 3:51 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington54 min
Jul 7, 3:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington51 min
Jul 7, 3:56 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania64 min
Jul 7, 4:30 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania18 min
Jul 7, 4:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania62 min
Jul 7, 4:45 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge38 min
Jul 7, 4:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski55 min
Jul 7, 4:57 PM EDTFlash Flood WarningRNKRockbridge101 min
Jul 7, 5:07 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg53 min
Jul 7, 5:27 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax63 min
Jul 7, 5:42 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania52 min
Jul 7, 6:03 PM EDTSevere Thunderstorm WarningRNKBuckingham57 min
Jul 7, 6:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax59 min
Jul 7, 6:21 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania54 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.